Hippokratia 2011; 15 (1): 93-95
E. Fidan, S. Fidan, B. Yildiz, I. Durmus, H. Kavgaci, F. Ozdemir, F. Aydin
5-fluorouracil is an anti-cancer drug commonly used in oncology practice. Typical side effects are myelosupression, nausea,vomiting, diarrhea and stomatitis. Cardiotoxicity is the other toxicity. Cardiac side effects are ST segment changes,rhythm abnormalities, supraventricular and ventricular dysrhytmias. Pulseless ventricular tachycardia and ventricular fibrillation releated with bolus fluorouracil were not detected in the literature. Here we discussed a 46 year-old male patient that has no known cardiac history. After bolus fluorouracil administration, syncope and pulseless ventricular tachycardia developed in this patient. There are a few explanations about the cardiotoxicity of fluorouracil. One of these is the effect on nitric oxide. It causes a reduction in the levels of endothelial NO and this leads coronary vasospasm. Another explanation is protein kinase C mediated vasospasm. In animal studies toxic myocarditis like lesions were detected with fluorouracil infusions. Finally both myocardit and vasospasm may lead cardiac problems like sudden cardiac deaths. Bolus 5-fluorouracil is as cardiotoxic as 5-fluorouracil infusion and we must be careful about the arrhytmia after the bolus administration.